Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 381, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 20, 2018, 7:06 PM CDT for Issaquena County, Warren County, Yazoo County, Mississippi. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2018, 7:06 PM CDT (00:06 UTC)
- Expired
- Aug 20, 2018, 8:00 PM CDT
- In force
- 54 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Issaquena County, MS, Warren County, MS, Yazoo County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 77 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 7:50 PM CDT | TSTM WND DMG | 4 E Yazoo City, MS | TREE DOWN ALONG INGRAM RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1994 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.3
The text
As transmitted.
475
WUUS54 KJAN 210006
SVRJAN
MSC055-149-163-210100-
/O.NEW.KJAN.SV.W.0381.180821T0006Z-180821T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
706 PM CDT MON AUG 20 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Northeastern Warren County in west central Mississippi...
Yazoo County in central Mississippi...
Southeastern Issaquena County in west central Mississippi...
* Until 800 PM CDT.
* At 705 PM CDT, severe thunderstorms were located along a line
extending from near Nitta Yuma to near Onward to 7 miles south of
Fitler, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement. Multiple trees were downed with these
storms across northeast Louisiana.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Yazoo City, Redwood, Benton, Myrleville, Holly Bluff, Phoenix,
Eagle Bend, Tinsley, Oak Ridge, Little Yazoo, Bentonia and
Satartia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3258 9104 3257 9074 3269 9071 3266 9069
3269 9066 3273 9074 3276 9069 3278 9071
3281 9069 3284 9076 3292 9066 3292 9026
3267 9026 3261 9034 3258 9045 3250 9052
3250 9059 3246 9060 3247 9097 3254 9107
TIME...MOT...LOC 0005Z 277DEG 36KT 3299 9087 3274 9086 3262 9102
HAIL...<.75IN
WIND...60MPH
$$
DL1 follow-up statement
551
WWUS54 KJAN 210039
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
739 PM CDT MON AUG 20 2018
MSC055-210049-
/O.CAN.KJAN.SV.W.0381.000000T0000Z-180821T0100Z/
Issaquena MS-
739 PM CDT MON AUG 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ISSAQUENA COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3257 9074 3257 9073 3262 9072 3263 9069
3264 9071 3267 9066 3273 9065 3283 9057
3292 9059 3292 9026 3267 9026 3261 9034
3258 9045 3252 9050 3252 9052 3250 9052
3250 9059 3246 9060 3247 9085
TIME...MOT...LOC 0039Z 285DEG 43KT 3290 9048 3262 9052 3255 9075
$$
MSC149-163-210100-
/O.CON.KJAN.SV.W.0381.000000T0000Z-180821T0100Z/
Warren MS-Yazoo MS-
739 PM CDT MON AUG 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN WARREN AND WESTERN YAZOO COUNTIES...
At 739 PM CDT, severe thunderstorms were located along a line
extending from near Yazoo City to near Phoenix to near Oak Ridge,
moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Yazoo City, Redwood, Benton, Myrleville, Phoenix, Tinsley, Oak Ridge,
Little Yazoo, Bentonia and Satartia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3257 9074 3257 9073 3262 9072 3263 9069
3264 9071 3267 9066 3273 9065 3283 9057
3292 9059 3292 9026 3267 9026 3261 9034
3258 9045 3252 9050 3252 9052 3250 9052
3250 9059 3246 9060 3247 9085
TIME...MOT...LOC 0039Z 285DEG 43KT 3290 9048 3262 9052 3255 9075
HAIL...<.75IN
WIND...60MPH
$$
DLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 6:53 PM CDT, 13 minutes earlier.
Area forecast discussion, Aug 20, 6:53 PM CDT, 13 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 653 PM CDT Mon Aug 20 2018 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: Showers and thunderstorms will bring brief IFR conditions, gusty winds, and lightning to GLH/GWO through 3 UTC with some potential of thunderstorms making it to CBM/GTR/HKS/JAN corridor between 2 and 4 UTC before convection diminishes a great deal in the overnight hours. Still cannot ruled out some late night showers and stray storms at MEI/NMM/PIB/HBG and PIB/HBG sites could actually experience a better chance at showers and storms during the morning hours tomorrow before most of the convection clears to the south by tomorrow afternoon. Winds will range from the south through west at all sites through tomorrow with gusts at the surface, even away from storms, up to 20 mph at times. Otherwise, expect patchy MVFR to locally IFR conditions late tonight through roughly 15 UTC tomorrow morning around the region, mainly due to low clouds. /BB/ && .DISCUSSION... Tonight: Mid level cold core low spinning about over northern MO at the moment with its attendant cold front moving across northwest AR. High theta-e air continues to pool in advance of this boundary over eastern AR where surface dewpoints remain in the mid to upper 70s. While vertical totals are only in the mid 20s, MLCAPEs are running from 3000-3500 J/kg. Convective line is expected to initiate over eastern AR in the next few hours as the boundary plows into this airmass. Thunderstorms look to become quite robust as they approach the MS river around sunset as deep layer shear increases from around 20 to near 40 knots. Robust storms will move across northwest portions during the evening eventually bisecting the forecast area by midnight. Thereafter, the line will diminish with isolated storms continuing to impact the area overnight. Tuesday: The front will continue to traverse southeast portions of the area Tuesday with scattered to numerous showers and thunderstorms developing in advance, especially with heating during the afternoon. To the northwest behind the front, drier air will continue to spread into the area as dewpoints fall into the 60s./26/ Tomorrow night through Monday... The long term forecast period will be relatively quiet as well defined ridging dominates the weather pattern over the southern states. The cold front responsible for today's storms is progged to be south of the area by tomorrow tonight with drier air filtering in behind it. Surface dewpoints are expected to drop into the 60s with PWATs falling to near 1". The lower dewpoints combined with clear skies and calm winds will result in decent radiational cooling potential during late week with overnight lows dropping into the mid to low 60s. Daytime highs will start off in the low 90s and gradually warm into the weekend with highs topping out in the mid 90s as the ridge becomes centered overhead. Dry northwest flow will keep the forecast dry through the rest of the week before isolated to scattered diurnally driven convection returns by the weekend. /TW/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 74 91 68 89 / 37 11 3 0 Meridian 73 91 69 90 / 20 22 4 0 Vicksburg 72 92 68 90 / 68 3 2 0 Hattiesburg 75 91 70 92 / 14 40 5 0 Natchez 73 93 69 90 / 46 19 4 0 Greenville 70 89 67 86 / 62 2 1 0 Greenwood 71 87 67 88 / 85 4 2 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && TW/26/BB
Hazardous weather outlook, Aug 20, 2:38 PM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 238 PM CDT Mon Aug 20 2018 ARZ074-075-LAZ007>009-015-MSZ018-019-025>027-034-035-040-041- 211945- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Bolivar-Sunflower-Leflore-Grenada-Carroll-Washington-Humphreys- Issaquena-Sharkey- 238 PM CDT Mon Aug 20 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Tuesday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Tonight FLOODING THREAT...Limited TIMING...Tonight Severe thunderstorms will be possible late this afternoon into this evening as a cold front moves into the area. Damaging wind gusts and up to quarter size hail will be the main severe weather threats. A tornado cannot be ruled out. A very moist airmass will continue to promote heavy rainfall and flooding in thunderstorms that develop through tonight. Two to three inches an hour rainfall rates will be common where the heaviest storms occur which could easily lead to flash flooding. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. LAZ016-023>026-MSZ028>033-036>039-042>045-047>050-053-054-059- 211945- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Montgomery- Webster-Clay-Lowndes-Choctaw-Oktibbeha-Holmes-Attala-Winston- Noxubee-Yazoo-Madison MS-Leake-Neshoba-Warren-Hinds-Rankin-Scott- Claiborne-Copiah-Jefferson- 238 PM CDT Mon Aug 20 2018 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, northeast Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Tuesday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Tonight FLOODING THREAT...Limited TIMING...Tonight Isolated severe thunderstorms will be possible mainly this evening as a cold front moves into the area. Damaging wind gusts and up to quarter size hail will be the main severe weather threats. A very moist airmass will continue to promote heavy rainfall and flooding in thunderstorms that develop through tonight. Two to three inches an hour rainfall rates will be common where the heaviest storms occur which could easily lead to flash flooding. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. MSZ046-051-052-055>058-060>066-072>074-211945- Kemper-Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-Adams- Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones- Marion-Lamar-Forrest- 238 PM CDT Mon Aug 20 2018 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Tuesday FLOODING THREAT...Limited TIMING...Tonight A very moist airmass will continue to promote heavy rainfall and flooding in thunderstorms that develop through tonight. Two to three inches an hour rainfall rates will be common where the heaviest storms occur which could easily lead to flash flooding. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Sunday. 26 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Aug 20, 6:00 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
600 PM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TSTM WND DMG 1 NNE CROSSETT 33.13N 91.96W
08/20/2018 ASHLEY AR PUBLIC
TREES DOWNED IN CROSSETT. ONE ON A HOUSE &
TIN RIPPED OFF A ROOF OF A SHED. REPORT
RELAYED VIA SOCIAL MEDIA.
&&
DCLocal storm report, Aug 20, 6:10 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
610 PM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST 2 SE BASTROP 32.76N 91.88W
08/20/2018 M48 MPH MOREHOUSE LA AWOS
BASTROP AIRPORT (BQP) AWOS REPORTED 48MPH
GUST.
&&
DCSpecial weather statement, Aug 20, 6:12 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Jackson MS
612 PM CDT MON AUG 20 2018
MSZ025>027-210015-
Carroll MS-Grenada MS-Leflore MS-
612 PM CDT MON AUG 20 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CARROLL...GRENADA
AND NORTHEASTERN LEFLORE COUNTIES THROUGH 715 PM CDT...
At 612 PM CDT, Meteorologists were tracking a strong thunderstorm
over Holcomb, or 10 miles west of Grenada, moving east at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Grenada, Leflore, Jefferson, Money, Gore Springs, Sunnyside, Elliott,
Avalon, Bew Springs, Misterton and Holcomb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3387 8977 3387 8951 3368 8951 3368 8978
3359 8979 3359 9037 3370 9030 3370 9027
3374 9024 3372 9022 3372 9014 3381 9014
3381 8998 3382 8998 3382 8993 3390 8992
3390 8977
TIME...MOT...LOC 2312Z 271DEG 30KT 3376 8999
DLSpecial weather statement, Aug 20, 6:42 PM CDT, 24 minutes before
Special Weather Statement National Weather Service Jackson MS 642 PM CDT MON AUG 20 2018 MSZ018-019-210015- Sunflower MS-Bolivar MS- 642 PM CDT MON AUG 20 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUNFLOWER AND SOUTHEASTERN BOLIVAR COUNTIES UNTIL 715 PM CDT... At 642 PM CDT, Meteorologists were tracking a strong thunderstorm near Shaw, moving northeast at 35 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Shaw around 645 PM CDT. Cleveland and Boyle around 655 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3353 9086 3362 9092 3381 9067 3363 9052 TIME...MOT...LOC 2342Z 238DEG 29KT 3363 9082 TW
Local storm report, Aug 20, 6:44 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
644 PM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG OAK GROVE 32.86N 91.39W
08/20/2018 WEST CARROLL LA LAW ENFORCEMENT
MULTIPLE TREES DOWN THROUGHOUT THE PARISH.
&&
DCLocal storm report, Aug 20, 6:47 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
647 PM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 1 N BASTROP 32.79N 91.91W
08/20/2018 MOREHOUSE LA EMERGENCY MNGR
FEW TREES & LARGE LIMBS DOWNED SCATTERED
THROUGHOUT THE PARISH.
&&
DCThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:18 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Holmes, Humphreys, Leflore, Sunflower, Yazoo | 57 min |
| Aug 20, 7:32 PM CDT | Special Weather Statement | JAN | Grenada | 43 min |
| Aug 20, 7:45 PM CDT | Severe Thunderstorm Warning | JAN | Clay | 30 min |
| Aug 20, 7:56 PM CDT | Special Weather Statement | JAN | Hinds | 49 min |
| Aug 20, 7:56 PM CDT | Severe Thunderstorm Warning | JAN | Madison, Yazoo | 42 min |
| Aug 20, 8:09 PM CDT | Special Weather Statement | JAN | Attala, Carroll, Montgomery | 51 min |
| Aug 20, 9:23 PM CDT | Special Weather Statement | JAN | Clay | 52 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.